Just because the medicine is over-the counter, that doesn't mean it's safe.

The New Jersey Poison Control Center at the Rutgers University Medical School’s Department of Emergency Medicine is reporting a significant increase in the number of calls they’re getting about problems with over-the-counter medications for influenza and other upper respiratory infections.

According to Poison Control Center Executive and Medical Director Diane Calello, this is not surprising because we are on in the midst of one of the worst flu seasons in years.

She said if you take more than one over-the-counter medication at a time you may double up on ingredients you don’t even realize are in there, which can be problematic while operating machinery or driving a car.

Calello said many people may not understand what impact that a specific ingredient in a medication might have on their health. For example, acetaminophen, the active component of Tylenol, can cause liver damage if taken too often on consecutive days.

Another problem is people taking over-the-counter medications while also taking prescription drugs because “they could surely interact with unpredictable results," Calello said.

And you never want to take more than the recommended dose of a medication, even if you are feeling severely sick.

“The whole mentality of ‘one is good, two must be better’ is the very scenario that gets a lot of people in trouble with medication overdose whether it’s cough and cold or something else,” she said.

She also warned it is not advisable to drink alcohol while taking many over-the-counter meds “because they can both be sedating and can contribute to feeling even more either intoxicated or impaired than you would expect with just that one drink.”

She said people need to pay attention to this issue because misuse of over-the-counter medications can cause serious and even fatal health consequences, depending on what ingredient you’re getting extra.

“It’s just really important to read the label look at the ingredients and take as directed," she said. “There’s a reason it’s labeled that way and it’s because people like the FDA have investigated the safe dose and established it.”

More Jersey Shore News:

Enter your number to get our free mobile app